Scalpel Weekly News

Week of: April 06, 2015

IN THE NEWS


Improved Cleaning Guidelines for Duodenoscopes

Olympus has issued new, validated manual reprocessing instructions for the TJF-Q180V duodenoscope to replace those provided in the original labeling. The FDA has reviewed these new reprocessing instructions and the validation data as part of its ongoing review of the 510(k), and recommends that any facilities that are using Olympus’ TJF-Q180V duodenoscope train staff on the new instructions and implement them as soon as possible. As noted in the FDA’s February 2015 Safety Communication, the complex design of ERCP endoscopes (also called duodenoscopes) may impede effective reprocessing. Click title to continue reading...


 
MEDICAL ALERTS


Drug Combinations for Hepatitis C Cause Dangerous Low Heart Rate

The FDA warned that serious slowing of the heart rate can occur when the antiarrhythmic drug amiodarone is taken together with either the hepatitis C drug Harvoni (ledipasvir/sofosbuvir) or with Sovaldi (sofosbuvir) taken in combination with another direct acting antiviral for the treatment of hepatitis C infection. The agency is adding information about serious slowing of the heart rate, known as symptomatic bradycardia, to the Harvoni and Sovaldi labels. The FDA recommends that health care professionals should not prescribe either Harvoni or Sovaldi combined with another direct acting antiviral, such as the investigational drug daclatasvir or Olysio (simeprevir), with amiodarone. Click title to continue reading...



Anemia Drug May Cause Life-Threatening Allergic Reactions

The FDA strengthened an existing warning that serious, potentially fatal allergic reactions can occur with the anemia drug Feraheme (ferumoxytol). The FDA changed the prescribing instructions and approved a Boxed Warning, the FDA’s strongest type of warning, regarding these serious risks. Also added is a new Contraindication, a strong recommendation against use of Feraheme in patients who have had an allergic reaction to any intravenous (IV) iron replacement product. Patients should immediately alert their health care professional or seek emergency care if they develop breathing problems, low blood pressure, lightheadedness, dizziness, swelling, a rash, or itching during or after Feraheme administration. Click title to continue reading...



15.7 Million U.S. Adults Suffer from COPD Costing $36 Billion a Year

On March 27, 2015 the Centers for Disease Control and Prevention issued a report on chronic obstructive pulmonary disease (COPD), a group of progressive respiratory conditions, including emphysema and chronic bronchitis, characterized by airflow obstruction and symptoms such as shortness of breath, chronic cough, and sputum production. COPD is an important contributor to mortality and disability in the United States. Click title to continue reading...


  CASE ALERTS


Consent Irrelevant for Medical Negligence When No Claim for Lack of Informed Consent

A woman had a history of foot problems due to toe deformities. Her podiatrist successfully treated toes on her left foot with surgery. Her right foot had a hammer-toe of her second toe (next to the big toe). This deformity caused the middle of the woman’s second toe to rise above the plane of the foot, which in turn caused rubbing and pain when she wore shoes. To address this condition, the podiatrist performed a total of four operations over about two years. Before each surgery, he explained the risks and complications that could occur, and the woman signed a consent form acknowledging her awareness of these possible outcomes. Click title to continue reading...



Emotional Distress Damages for Witnessing Inadequate Treatment After Surgery

A woman underwent thyroid surgery. Her daughter and sister accompanied her to the hospital. After the surgery, the woman was transferred from a post-anesthesia care unit to a medical-surgical unit. The daughter and sister saw the woman immediately after surgery while she was on a gurney waiting to be brought to her room. The daughter said that her mother did not look herself and her skin appeared gray. The woman appeared to be very uncomfortable and in distress, and she was sweating. The sister said the woman looked uncomfortable and was panting, but she was alert and sitting up. She was perspiring and clammy. She could not speak and was making a gurgling sound when she breathed. At that time, a nurse noticed her breathing was “noisy,” and thought it was stridor, a sound that comes from the upper airway suggesting the airway is obstructed. Click title to continue reading...



Psychiatric Nurse May Show Claimant’s Impairment Severity/Ability to Work

A 40-year-old man applied to the Social Security Commission for benefits because he could not be gainfully employed as a result of psychiatric disorders (primarily depression and bipolar disorder), chronic back and hip pain, and an anal fissure. Click title to continue reading...